Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Pueblo, CO

February 2, 20194 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Feb 2, 2019, 2:50 PM MST for 4 counties in Colorado. It took effect at Feb 3, 2019, 8:00 AM MST. It was in force for 9 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 2, 2019, 2:50 PM MST (21:50 UTC)
In effect from
Feb 3, 2019, 8:00 AM MST
Expired
Feb 3, 2019, 5:15 PM MST
In force
9 hr
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 58 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 3, 11:50 AM MSTNON-TSTM WND GST 612 Nnw Air Force Academy, COMESONET STATION AFA06, 1 NNW AIR FORCE ACADEMY.
Feb 3, 11:50 AM MSTNON-TSTM WND GST 662 Ssw Air Force Academy, COMESONET STATION AFA04, 1 SSW AIR FORCE ACADEMY.
Feb 3, 11:50 AM MSTNON-TSTM WND GST 693 Wsw Air Force Academy, COMESONET STATION AFA09, 3 WSW AIR FORCE ACADEMY.
Feb 3, 11:54 AM MSTNON-TSTM WND GST 643 W Fountain, COAWOS STATION FCS, FT CARSON AIRPORT.
Feb 3, 11:58 AM MSTNON-TSTM WND GST 655 Ese Wetmore, COMESONET STATION RDDC2, 4 ESE WETMORE.
Feb 3, 12:06 PM MSTNON-TSTM WND GST 713 Wsw Air Force Academy, COMESONET STATION AFA09, 3 WSW AIR FORCE ACADEMY.
Feb 3, 12:20 PM MSTNON-TSTM WND GST 783 Wsw Air Force Academy, COMESONET STATION AFA09, 3 WSW AIR FORCE ACADEMY.
Feb 3, 12:30 PM MSTNON-TSTM WND GST 792 Ssw Air Force Academy, COMESONET STATION AFA04, 1 SSW AIR FORCE ACADEMY.
Feb 3, 12:31 PM MSTNON-TSTM WND GST 655 Nne Manitou Springs, COMESONET STATION C4498, 4 NNE MANITOU SPGS.
Feb 3, 12:40 PM MSTNON-TSTM WND GST 693 Sse Air Force Academy, COMESONET STATION AFA11, 3 SSE AIR FORCE ACADEMY.
Feb 3, 12:40 PM MSTNON-TSTM WND GST 741 Wnw Air Force Academy, COMESONET STATION AFA03, 1 WNW AIR FORCE ACADEMY.
Feb 3, 12:40 PM MSTNON-TSTM WND GST 813 Wsw Air Force Academy, COMESONET STATION AFA09, 3 WSW AIR FORCE ACADEMY.
Feb 3, 12:51 PM MSTNON-TSTM WND GST 594 Se Air Force Academy, COASOS STATION AFF, US AIR FORCE ACADEMY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3500 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS85 KPUB 022150
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
250 PM MST Sat Feb 2 2019

...A Red Flag Warning for gusty winds, low relative humidity, and
dry fuels has been issued from 8 AM until 6 PM Sunday for fire
weather zones 227 through 230, which includes southern El Paso,
Pueblo, eastern Huerfano and western Las Animas counties...

COZ227>230-031400-
/O.NEW.KPUB.FW.W.0001.190203T1500Z-190204T0100Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
250 PM MST Sat Feb 2 2019

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM MST SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
227...228...229 AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 8 AM to 6 PM MST Sunday.

* Affected Area...Fire Weather Zones 227...228...229 and 230.

* Winds...West 25 to 35 mph with gusts up to 60 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread, especially in the afternoon when the
  strongest winds are expected to spread into all of the I-25
  corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
935 
WWUS85 KPUB 031054
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
354 AM MST Sun Feb 3 2019

...A Red Flag Warning for gusty winds, low relative humidity, and
dry fuels has been issued from 8 AM until 6 PM Sunday for fire
weather zones 227 through 230, which includes southern El Paso,
Pueblo, eastern Huerfano and western Las Animas counties...

COZ227>230-040100-
/O.CON.KPUB.FW.W.0001.190203T1500Z-190204T0100Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
354 AM MST Sun Feb 3 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
6 PM MST THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND
DRY FUELS FOR FIRE WEATHER ZONES 227...228...229 AND 230...

* Affected Area...Fire Weather Zones 227...228...229 and 230.

* Winds...West 30 to 40 mph with gusts up to 60 to 70 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread, especially this afternoon when the strongest
  winds are expected to spread into all of the I-25 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
818 
WWUS85 KPUB 032208
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
308 PM MST Sun Feb 3 2019

...A Red Flag Warning for gusty winds, low relative humidity, and
dry fuels remains in effect until 6 PM today for fire weather 
zones 227 through 230, which includes southern El Paso, Pueblo, 
eastern Huerfano and western Las Animas counties...

COZ227>230-040100-
/O.CON.KPUB.FW.W.0001.000000T0000Z-190204T0100Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
308 PM MST Sun Feb 3 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
227...228...229 AND 230...

* Affected Area...Fire Weather Zones 227...228...229 and 230.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 18 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
371 
WWUS85 KPUB 040015
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
515 PM MST Sun Feb 3 2019

...Conditions for widespread red flag warnings have decreased,
therefore the red flag warnings over southern Colorado have 
been cancelLed...

COZ227>230-040115-
/O.CAN.KPUB.FW.W.0001.000000T0000Z-190204T0100Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
515 PM MST Sun Feb 3 2019

...THE RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS, LOW 
RELATIVE HUMIDITY, AND DRY FUELS OVER FIRE WEATHER ZONES 
227...228...229 AND 230...

The National Weather Service in Pueblo has cancelled the 
Red Flag Warning.

Conditions for widespread red flag warnings have decreased,
therefore the red flag warnings over southern Colorado have 
been cancelLed.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Feb 2, 10:31 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 2, 10:31 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1031 AM MST Sat Feb 2 2019

.SHORT TERM...(Today and tonight)
Issued at 354 AM MST Sat Feb 2 2019

Currently

Skies clear across the region at 3 am. Low clouds were noted just
over the eastern border in W KS. Low cloud sat pix imgy was hinting
at some lower clouds in the San Luis Valley (SLV). The Banana Belt
just east of the s mtns was living up to its namesake as temps were
were in the upper 30s while areas a bit farther east were in the
20s, with low 20s over the far eastern plains. The SLV was cold with
temps zero to -10F. The Gunnison Valley was also below zero while
the Wet Mtn Valley was in the single digits. Mtns were relatively
warm as Pikes Peak and Wolf Creek were in the upper teens.

Today...

The ridge over us was well defined in the water vapor products this
AM, especially in the low level wat vap sat pix imgy as it was quite
dry over the fcst area. Likewise we will see mostly clear skies
today with higher clouds increasing later this afternoon. As for
temps, it is going to be a very nice day with highs in the 60s
across the plains. Winds will be on the increase today, especially
over the central mtns and southern mtns. Gap flow winds will also be
picking up later today. No precip is anticipate during the daylight
hours over the region.

Tonight...

Significant changes occur as a relatively strong pacific short wave
moves towards the region. This system will bring winds to the area
along with wind driven snow to the central mtns. Heaviest  precip
tonight will be over the SW mtns. Although amounts will not be to
excessive, decided to go with a winter storm warning due to the
winds and snow. Travel across the SW mtn passes are going to be
difficult tonight due to the low visibility caused by the blowing
snow.

The second concern will be strong winds over the southern mtns. At
this time it appears the southern Sangres will see the strongest
gusts as best mtn wave signature shows up in the vertical profiles
over this region, with winds topping out around 65 mph towards
sunrise (I need to note the actual strongest mtn wave signature
occurs during the long term fcst period [see below]). At this time
prefer to leave this area in the high wind watch and let incoming
shift see a couple more high resolution runs to determine if a high
wind warning is necessary.

Temps tonight will vary considerably. Expect lows only in the 40s
just east of the mtns, with a 50 or two possible. Farther east onto
the plains downslope winds will have less of an impact and temps
will fall into the 30s and 20s. SLV will remain cold, but temps are
expected to remain above zero tonight in the SLV. Mtns will also
remain relatively warm as lows will only be in the teens and 20s. It
will be windy in the mtns tonight, especially the southern mtns.
\/Hodanish

.LONG TERM...(Sunday through Friday)
Issued at 354 AM MST Sat Feb 2 2019

Windy conditions are expected on Sunday along with mountain
snowfall. Once we get out to about Wednesday, models diverge with
timing and overall storm track. Ensembles are not much help given
the spreads, so beyond Tuesday, confidence in the forecast is low.

Sunday...there are several concerns for Sunday, beginning with the
potential for strong winds. Added a few areas to the high wind
watch based on the latest guidance, including eastern Fremont,
western Pueblo and western Las Animas Counties. There appears to
be a short duration period of downslope winds, between about 6 am
and 2 pm. West winds, gusting as high as 75 mph in the higher
elevations are possible, and gusts in excess of 60 mph are
possible over the lower elevations, especially along and west of
I-25. Extreme caution is advised on I-25 for high profile and
light vehicles, south of Pueblo to Trinidad. Further east across
the Plains, winds will be gusty, especially during the afternoon.
Widespread westerly winds gusting 25 to 45 mph are possible.

Another concern for Sunday will be elevated fire weather potential
across the region. Winds will most certainty be there, however,
humidity values are expected to remain above 15 percent. Given the
potential for strong winds, any outdoor burning is highly
discouraged.

Snow is expected to spread along the Continental Divide through
the afternoon. Accumulations of 6 to 12 inches are possible with
the highest totals over the San Juan Range. Blowing snow will also
be an issue along the Continental Divide with reduced visibilities.
Caution is advised while traveling over the high country
throughout Sunday.

Now for the Plains; mixing of afternoon winds will help
temperatures rise into the upper 60s to possibly lower 70s. Pueblo
will be pushing within a couple of degrees of a record high
(forecast 68 F, record 72 F). Would not be surprised to see a few
record highs break across the region.

Monday into Tuesday...the upper level system will shift to our
northeast by Monday, with broad southwesterly flow continuing
across the area. This will keep periods of light to moderate snow
going across the Continental Divide into Tuesday. A couple inches
of accumulation are possible, especially on southwest facing
slopes. Dry and warm conditions will continue across the Plains
with highs upper 50s to lower 60s.

Wednesday and beyond...big differences in the models heading into
Wednesday and Thursday. The ECMWF brings an upper disturbance
across the region on Wednesday. The storm track is north across
Colorado which would limit snow potential for the Plains on
Wednesday. The GFS is about a day slower, with the upper system
coming across northern New Mexico on Thursday. This storm track is
much more favorable for southern Colorado to see a decent period
of snowfall on Thursday, especially given the cold air expected
across the region and northeasterly upslope flow across the
Plains. Given the uncertainty in timing and storm track, just have
low pops for much of the region Wednesday into Thursday. Hopefully
as we move forward in time, models will come to a consensus and
confidence will grow. It should be noted that both models have
dry conditions across the state for Friday and Saturday. Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1005 AM MST Sat Feb 2 2019

West winds gusting to 25-30 kts will continue at KPUB through the
day. KALS and KCOS will see lighter winds...though suspect some
southerly gusts to near 15 kts will be possible at KCOS this
afternoon. Winds will decrease again this evening...but will
likely remain westerly around 10-15 kts at KPUB with occasional
gusts to around 20 kts through the night. Winds will increase
again for all three terminals during the late morning or early
afternoon with gusts to 30-40 kts at KCOS and KALS...and gusts to
40-45 kts at KPUB. Conditions will remain VFR at the terminals.

Otherwise expect deteriorating conditions across the mountains
along the Contdvd tonight with SN and BLSN spreading in after 06z.
Winds will increase overnight into Sunday with mountain top winds
around 60-70 kts at times with pockets of LLWS possible in the
lee of the Sangres, Wets and Pikes Peak.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Sunday afternoon for
COZ072>075-079-080-083-086>088.

Winter Storm Warning from midnight tonight to 6 PM MST Sunday
for COZ068.

&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, Feb 2, 5:11 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
511 AM MST Sat Feb 2 2019

COZ058>089-093>099-031215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
511 AM MST Sat Feb 2 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A potent pacific winter weather system will move into the region
later tonight. This system will bring wind driven snow to the
mountains along the Continental Divide tonight. Winds gusting to 50
to 60 mph will occur along with locally heavy snow. The heaviest
snow will fall over the southwest mountains.

Winds will be increasing across the remainder of the mountains late
tonight and into the early morning hours of Sunday. gusts to 60 to 70
mph will be possible towards sunrise.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Several areas of concern expected on Sunday as a strong storm
system passes across the area. Snow and blowing snow is expected
along the Continental Divide through the day before tapering off
Sunday night to light snow. Snow accumulations of 6 to 12 inches
are possible over the San Juan Mountain range, while areas north
into the La Garita Mountains and Central Mountains see lesser
amounts of 2 to 6 inches. Strong, gusty winds will produce areas
of blowing snow creating hazardous travel conditions over mountain
passes.

Strong winds are expected over the Eastern Mountains, east into
the adjacent Plains through Sunday early afternoon. Higher
elevations will likely see west winds gusting in excess of 75 mph.
For the lower elevations, generally west of Interstate 25, west
winds gusting in excess of 60 mph are possible. Strong cross winds
on Interstate 25 will cause hazardous travel conditions for high
profile and light vehicles, especially from Pueblo, south to
Trinidad. Extreme caution is advised on all north-south oriented
highways due to strong cross winds.

Near critical fire weather conditions are expected across the
Plains on Sunday afternoon. Gusty west winds are expected, along
with near record highs, and humidity values in the 15 to 20
percent range. Any outdoor burning is highly discouraged at this
time due to the near critical conditions.

Periods of light snow are expected due to persistent southwest
flow aloft along the Continental Divide Tuesday and Wednesday.
Minor snow accumulations are expected, especially on southwest
facing slopes and the San Juan Range. Another storm system is
possible for mid week, although there is a high degree of
uncertainty at this time due to storm track and timing.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains tonight.

34/88

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 4:02 AM MSTWinter Storm WarningPUBConejos, Mineral, Rio Grande37 hr
Feb 2, 2:55 PM MSTHigh Wind WarningPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more26 hr

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.